Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 62, NWS Cheyenne, WY

August 29, 2002Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 29, 2002, 3:42 PM MDT for Laramie County, Wyoming. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2002, 3:42 PM MDT (21:42 UTC)
Expired
Aug 29, 2002, 4:15 PM MDT
In force
33 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 41 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 2:45 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-409 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

417 
WUUS55 KCYS 292142
SVRCYS
WYC021-292215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
341 PM MDT THU AUG 29 2002

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 415 PM MDT

* AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER CENTRAL LARAMIE COUNTY ABOUT 14 MILES
  NORTHEAST OF CHEYENNE...MOVING NORTH AT 15 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT 
THURSDAY EVENING FOR SOUTHEAST WYOMING. 

LAT...LON 4157 10474 4129 10477 4137 10426 4156 10427

&&

RE
WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:10 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 29, 2:10 PM MDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
210 PM MDT THU AUG 29 2002

WV IMAGERY SHOWING S/WV TROF FROM SOUTH CENTRAL WY-NORTH CENTRAL
CO...WITH SECOND TROF FURTHER WEST OVER UT-SW WY.  18Z META DEPICTS
BOTH OF THESE FEATURES FAIRLY WELL...SHOWING BOTH TROFS EVENTUALLY
MOVING E-NE INTO ERN WY/SW NE BY LATER THIS EVENING.  EVERYTHING IN
PLACE FOR DECENT COVERAGE OF SHWR/TSTM ACTIVITY THIS EVENING...WITH
H8-H7 THETA-E RIDGE OVR SW NE...AND SRN PARTS OF THE AREA IN LFQ OF
60KT H3 JET.  SOME CONCERN ABOUT FLASH FLOOD POTENTIAL OVER SE PARTS
OF THE FA...GIVEN THE PAST 5 DAYS OF LCLY HEAVY RAIN.  AFTER SVRL
PHONE CALLS ACRS SE PARTS OF THE FA...IT WAS DETERMINED THAT MOST
AREAS COULD ABSORB 1-2 INCHES OF ADDITIONAL RAINFALL.  A FEW AREAS
THAT WILL HAVE TO BE MONITORED CLOSELY THIS EVENING INCLUDE ERN
LARAMIE COUNTY AND THE AREA BETWEEN BROADWATER AND LODGEPOLE.  THESE
AREAS REPORT SOME STANDING WATER FROM RECENT RAINS...AND ADDITIONAL
RAINS MAY CAUSE FLOODING PROBLEMS.  I WL NOT ISSUE A FLOOD WATCH
GIVEN THE LOCALIZED PROBLEM AREAS...BUT EVENING CREW WL HAVE
TO MONITOR CLOSELY.  PCPN ENDS SHORTLY AFTER 06Z OVR ERN
AREAS...WITH DOWNWARD MOTION BEHIND MAIN S/WV TROF MVG IN FROM W-E.
FAIRLY QUIET WX FRI-SAT AS UPR FLOW VEERS TO WESTERLY WITH MAINLY
DOWNSLOPE FLOW AND DRY CONDS.  MODELS HINT AT SOME INSTABILITY AND
MSTR ASSOC W/ WEAK VORT MVG OUT OF CO AND INTO FAR SE WY/SRN
PANHANDLE BY SAT EVENING.  GIVEN THE H7-H5 MSTR PROGS AND LI/S OF -1
TO -3...I WL PUT ISOLD STORMS INTO THOSE AREAS.

COOL FRONT SWINGS THRU THE AREA ON SUNDAY...WITH H7 TEMPS COOLING
2-4 DEGC AFT FROPA.  THERE MAY BE A FEW AFTN SHWRS/TSTMS FROM THE
LAR RANGE EASTWARD ON SUNDAY AFTERNOON IN MODERATELY UNSTABLE
AIRMASS AND LOW LVL UPSLOPE FLOW.

.EXTENDED...
COOLER AIR FILTERS ACROSS THE FORECAST AREA DURING THE FIRST PART OF
THE WEEK BEHIND A COLD FRONT.  ONLY A SMALL CHANCE OF SHOWERS OR
THUNDESTORMS MID-WEEK AS WARM AIR STARTS TO PUSH BACK INTO THE AREA.

.CYS...
WY...NONE.
NE...NONE.

JK/RGB

In the hours before

Local storm report, Aug 29, 3:16 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
316 PM MDT THU AUG 29 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    15 E BOSLER               WY   1.25 INCH HAIL
08/27/02   ALBANY

0945 PM    5 N IRON MOUNTAIN         WY   .75 INCH HAIL
08/27/02   LARAMIE

GRIFFITH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 6:15 PM MDTSevere Thunderstorm WarningCYSLaramie45 min
Aug 28, 7:00 PM MDTSevere Thunderstorm WarningCYSLaramie60 min
Aug 28, 7:22 PM MDTTornado WarningCYSLaramie38 min
Aug 29, 3:09 PM MDTTornado WarningCYSPlatte36 min
Aug 29, 3:09 PM MDTTornado WarningCYSPlatte36 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.